Flash Flood, Lancaster
- When
- March 9, 4:45 PM EST to 8:30 PM EST
- Where
- Lancaster County, Mt Joy
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Significant snowmelt, combined with an ice jam, caused a rapid rise on Little Chickies Creek near Mount Joy. The automated IFLOWS gage showed a sharp rise to above established flood stage at 4:45 pm LST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Significant snowmelt, combined with an ice jam, caused a rapid rise on Little Chickies Creek near Mount Joy. The automated IFLOWS gage showed a sharp rise to above established flood stage at 4:45 pm LST. The water level in the creek quickly subsided as runoff ended with the onset of nightfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 9, 12:40 PM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1240 PM EST SUN MAR 9 2003 ...ISC AROUND 3 PM...WORK ZONES AROUND 330 PM...AND ZONES BY 4 PM... ...CHANGES... JUST MINOR CHANGES. WILL EDGE TEMPS DOWN AT LITTLE TONIGHT...AND ADD CHC POPS TONIGHT AND EARLY MONDAY FOR W AND N ZONES. OTHERWISE FCST LOOKS GOOD. ...DISC... ...SHORT TERM... WINDS WILL WEAKEN SOME TONIGHT...THUS WIND CHILLS SHOULD NOT BE OF CONCERN. WILL EDGE TEMPS DOWN A LITTLE...THIS IS A REAL COLD AIRMASS. CHC OF FLURRIES AND SNOW SHOWERS EARLY TONIGHT... AND AGAIN FIRST PART OF MONDAY...AS WEAK TROUGHS MOVE ACROSS THE REGION. EXPECTED NEXT SYSTEM TO SLIDE TO OUR SOUTH ON LATE TUE...BUT NOW COLD AIR NOT THAT DEEP OVER US...AND MODELS WANT TO LIFT SYSTEM TO THE NW OF C PA. STILL...SOME HINT OF MOISTURE TO THE SOUTH TOO. NOT MUCH QPF FOR C PA. WITH HEIGHTS QUITE HIGH...SOME SLEET POSSIBLE. LOW LEVELS MIGHT SUPPORT SOME RAIN EARLY ON ACROSS S PA...BUT THE BULK OF THE PRECIPITATION...WHAT THERE IS...SHOULD BE SNOW. ...LONG TERM... MREFS SUGGEST BEST CHC OF SNOW WOULD BE SW PART OF CWA. BRISK FLOW OF COLDER AIR FOR FRIDAY. MODELS AND NCEP SHOW MAJOR PATTERN CHANGE BY END OF THE WEEK. WILL TAKE AWHILE TO GET THE WARM AIR IN HERE...GIVEN NW FLOW... AND LARGE AMTS OF SNOW AND ICE TO THE N. ALSO MFERS REAL NOISY WITH THE 850 MB ZERO LINE AS ONE GETS OUT IN TIME. THUS MODELS NOT LIKELY TO DO THE BEST...AS THE PATTERN IS CHANGING. STILL A SLIGHT WARMUP WILL SEEM NICE. MREFS SUGGEST DRY PLAINS WILL FINALLY GET SOME MOISTURE NOW AND THEN...AS A NEW PATTERN KICKS IN...AT LEAST FOR A BRIEF TIME. .CTP... PA...NONE. MARTIN
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-091115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 413 AM EST SUN MAR 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341216.